Addiction: Substance Abuse Community
Withdrawl, seizure and DT prevention
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Withdrawl, seizure and DT prevention

My 43-year-old son is an active alcoholic who is also schizoaffective.  He is on a variety of medication for his psychiatric problem (including Li, Ativan, and an anti-depressant). He has been in treatment for his addiction four or five times and has had periods of extended sobriety (up to a year or two).

After his last treatment five years ago, he began college and attended AA for a few months. After perhaps a year, he began drinking again (although he hid it from us) and the day before Labor Day of this year, he was hospitalized with a seizure which progressed to DTs within a day or so.  At that time, he was medically stable so he was transferred to the psychitric unit.  At the time of his seizure he was on Xyprexa and his psychiatrist had abruptly withdrawn the Atvian which he had been taking for several years.  

While he was in the hosppital, one of the psychiatrists told him that he mihgt  not survive another seizure so my son now believes that he must drink to avoid another one.

My questions is this:  If I can get my son is agree to treatment, can I assure him that if he detoxes under medical supervision, something can be done to prevent another seizure and/or DTs and that he will be safe?  Now even I'm afraid for him to stop drinking and yet I know that he will die if he doesn't. My second question is, could the combination of drinking, the abrupt withdrawal from a benzodiazepine, and the Zprexa (which I have read can lower the seizure threshold),  have preciptated his seizure.  He has never, ever had severe withdrawal symptoms before; it always seemed fairly easy for him to quit.

Thank you.

B.J.
My question is this:
Related Discussions
8 Comments Post a Comment
Blank
Avatar_n_tn
The abrupt withdrawal of the Ativan alone could have caused the seizure - of course - depending on the dosage and how often he was taking it. If he was taking 3-4 of them a day for years on end - he could/would have had the seizure EVEN IF he didn't have the withdrawal from alcohol or was a heavy drinker. Any doctor who cold turkeys a patient off of benzo's is an idiot and shouldn't be a doctor. There are people here who can attest to the problems associated with benzo withdrawal. Good luck. Consider finding another doctor - second opinion - before putting your son through another one of these. If a doctor can explain to him that it was probably the Ativan withdrawal - not the booze - that caused his seizure, you may have a road into him seeing clear of the drink. Right now it seems like that's not the case and that he thinks he needs to continue drinking to avoid seizures...
Blank
Avatar_n_tn

If you look up Zyprexa on the web it says never give it to a person who has had seizures!!!!!!! Benzodiazapines are the only effective treament for alcohol withdrawal. The abrupt stoppage of Ativan combined with giving him Zyprexa looks like a malpractice lawsuit waiting to happen!!!

The more times one withdraws from alcohol the higher the chances for seizures and DT's. They medically call it the Kindling effect! Withdrawing from the Ativan alone can precipitate seizures. It sounds like that Doctor is competly incompetent. If I were you I would change Doctors immediately before he kills your son.

Drinking also lowers seizure threshold as it is considered a convulsant so he needs to stop drinking. He needs some sort of anticonvulant if he does however. A long lasting one that really works good for my seizures is Klonopin (Clonazapam), another benzodiazapine. Until he can get a new Doctor the drinking may avoid another seizure for short time, if he doesn't binge and really over do it. But you should hurry and change doctors as there is no time to waste!!!!!
Blank
Avatar_n_tn
I SHOULD SAY THIS SOUNDS BAD! I KNOW A GUY 40YRS OLD THAT JUST THE DRINKING WILL OVER TIME PUT HIM INTO SEASURES LET ALONE YOUR BOYS KLONIPIN (klonopin) WITHDRAWL (withdrawal)! I AGREE THIS MIGHT BE GROUNDS TO TAKE ACTION ON A LAME BRAIN DOCTOR THAT MIGHT THINK HIMSELF SOME KINDA GOD.GET YOUR SON AWAY FROM THIS QUACK ALSO YOU MIGHT LOOK INTO TEGRATOL(SP) GOOD LUCK
Blank
Avatar_n_tn

Klonopin was not what J.B. said the doc withdrew his son from if you care to read his post again, it was Ativan.

Klonopin is and anti-convulsant, used for epilepsy and good to prevent seizures. I have been through alcohol withdrawal and DT'S numerous times in the past while seeing Doctors that did not know what they were doing.

I finally was placed on 12 mg of Klonopin and made it through the final stages of DT's and seizures with no more trouble. I now have a permanent seizure disorder thanks to the intitual vitamin nutritionist who didn't believe in treating alcohol withdrawal with benzos. I went through the first three months and a half of trying to quit drinking in pure living hell!!!!! Over 65 seizures and countless DT's. My Doc I have now says I am lucky to have lived through it. Many of my seizures were the status epileptic, kind meaning over 30 minutes in duration. I definately have received brain damage from having so many of those.

I still take 8 MG's of Klonopin and have had no more seizures, other than a few minor break through ones that are short and mild in comparison and I have not craved a drink since seeing the new Doctor. I am now almost seven months sober!!!!!
Blank
Avatar_n_tn
ativan and klonopin are both benzodiazepines. I almost died from a seizure brought on by abrupt discontinuence of ativan. Save your son by taking him to another doctor right away. A first year med student would know you can't abruptly stop benzos. Drinking sure as hell is not the answer. Good luck.
Blank
Avatar_n_tn
can a person have a dt seizure if they are still drinking and if they can what are the symptoms?
Blank
Avatar_f_tn
I'm 22 have been drinking for 7 ish years have been through fazez drinking all types from beer to spirits u name it I've drank lots of it I've also had paranoid psycosis 4 years ago from smoking weed and the prescribed me olanzapine and it said zyprexa or sumfin on the box I felt weird the whole time I had been taken them and I had dt seizures when I stoped and before I stoped a couple times aswell but I never knew what was wrong with me I honestly had been hospital lots and they literaly had no idea I just recently sussed it mainly comes after I stop drink and BANG I diagnosed my problem dt seaizures I have to admit it was a relief knowing what it was but now I'm alcahol (alcohol) dependant and my doc is reluctant to give me meds as an wen I please I live a stressfull life and can't stop without them is there anyone who can advise me on maybe ways of stoping the dt,s simply by lowing the drink intake or any diazapam websites I can order from I'm dispare thanx guys . Soz for the essay !
Blank
Avatar_f_tn
please stop drinking!!! there is no home remedy for this. i went through it with my husband. finally after the last seizure in dec of 2011 i put him in the hospital. they will give you meds to keep you from having the seizures.  these seizures can kill you. it will be a long hard road but please do this. i watched him go through these more then 10 times.  it is horrable to see.

                                                                                             joella
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Addiction Answerers
4810126_tn?1409496012
Blank
EvolverU
Boston, MA
495284_tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
2083449_tn?1381358308
Blank
Sonrissa
NV
6463448_tn?1405130767
Blank
msdelight
Bangor, ME